Advanced Breast Cancer Patients to be Under High Risk of Fatal Side Effects due to Combination Therapy

0
30

According to research presented at the advanced breast cancer 4th International consensus conference (ABC 4), it has been found that those patients who suffer from advanced breast cancer who are treated with the combination of drugs which target specific molecules and hormones will be at a higher risk of suffering from side effects. These side effects could be life threatening or result in fatal events, stated the research by Dr Matteo Lambertini, a medical oncologist at the Institut Jules Bordet (Brussels, Belgium) and Professor Samuel Martel, a medical oncologist at CISSS Montérégie Centre/Hôpital Charles-Lemoyne.

Previous studies stated that patients with advanced breast cancer can live longer without any progressive disease if they are treated with combination therapy. However, this particular research has reversed the idea and has presented a new idea that combination treatment can actually lead to increased, fatal, and worse side effects.

Study Should be Used by Doctors to Make Safe and Informed Choices

However, many the researchers are saying that most of the side effects are treatable and potentially preventable. Researchers are also saying that the information gained from the research can actually be used by doctors to make more informed and safe choices that can make the side effects totally preventable.

In this study researchers have analyzed data from over 8500 patients who had advanced hormone receptor positive breast cancer which had actually spread from the original site. The researchers investigated those patients who received hormonal therapy in combination with targeted drugs as well as those patients who were given just hormonal therapy alone. The study showed that the addition of hormonal therapy to targeted agents increased the risk of grade 3 or grade 4 adverse side effects. Some of the side effects include rashes, nausea, fatigue, diarrhoea, and liver enzyme elevation.

Leave a Reply